By Tenisha Mercer
Sometimes, we should just leave well enough alone.
After experiencing hair breakage, I got the bright idea that I'd use a hair vitamin. My sister-in-.law had a vitamin from GNC that I tried for one day, and I had a minor breakout. Made me feel like my skin was crawling. No bueno. It can get so tempting with those HairFinity ads on Facebook.
Then, I successfully tried a Women's Active vitamin from GNC. No problems. I didn't break out, and my hair grew: It was longer and thicker after my trim a month ago. Now, this is where I should have left well enough alone.
Why I won't be trying any hair vitamin anytime soon
My sister-in-law tells me about a GNC $9.99 sale. I buy two Hair, Skin and Nails vitamins for $25 with shipping and handling. I thought they were the same vitamins I had before. They weren't. I took them last week, but went to LA, so only took a day or two.
Started taking them again this week. By Wednesday, my back had broke out in welts. I had sat on my patio the day before and was bitten my mosquitoes. Maybe that was it, I thought. The breakouts got worse, and after a day or two, I had welts on my shoulders, arms and was starting to break out on my face. Did I say I still took more pills?
Biotin made my skin crawl
I couldn't think of what was breaking me out, what was different, until I thought about those pills. Sad thing is, I'd done my research before and KNEW that those type of biotin levels can make you break out.
And I did -- in hives. Did I mention my skin is funky, anyway? Like so funky that I only use black soap and glycerin on my skin or it will break out? Like, funky that I have had SEVERE bouts of eczema? I have EXTREMELY sensitive skin. And looking at the GNC vitamins, that 3,000 MCG of Biotin per pill did not help me -- at all. In fact, it was a big setback.
A doctor's visit later, complete with a steroid shot, a 7-day dose pack of Prednisone steroids and another drug that makes me sleepy as hell but cuts the itches, I'm trying to get my old skin back. My body is broken out in small bumps and I'm waiting on the meds to work. I told the pharmacist, and he just shook his head.
I won't be trying any hair, skin or nail pill anytime soon. I'll return to my good ole' GNC Women's Active vitamin. I'd caution anyone taking biotin -- or any pill with high doses of it -- to monitor themselves carefully. First sign of itches, bumps, STOP taking. Don't be like me and keep popping them. It's not worth it. I want my smooth skin back
I should have left well enough alone!
What has been your experience with hair vitamins?